Georgia, 2004

Flash Flooding and Heavy Rain in Georgia, September 27 to 28, 2004

September 27 to 28, 2004 · NWS FFC · 5 events in 4 counties and zones

3 flash flood, 2 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 27, 3:01 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 27, 3:01 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 PM EDT MON SEP 27 2004

.SHORT TERM...
TROPICAL DEPRESSION JEANNE SOUTH OF MACON...WILL MOVE NORTHEAST INTO
CAROLINAS BY TUESDAY AND CONTINUE NORTHEAST. A COOL FRONT WILL MOVE
ACROSS THE STATE TUESDAY INTO WEDNESDAY BEHIND JEANNE.
WRAP AROUND DRYING ALREADY SHOWING AROUND THE WEST AND SOUTHEAST
EDGES OF THE STORM. WINDS AND PRECIP WILL SUBSIDE AS THE STORM
MOVES OUT. CURRENT SATELLITE TRENDS INDICATE JEANNE MAY MOVE OUT
FASTER THAN CURRENT FORECAST. EVENING SHIFT WILL MONITOR.

A UPPER WAVE MOVING THROUGH THE NORTH STREAM WILL PICK THE UPPER LOW
OVER JEANNE AND CARRY JEANNE NORTHEAST.
OVERALL LITTLE TEMPERATURE CHANGE BEHIND JEANNE AS THE THICKNESS DO
NOT SIGNIFICANTLY CHANGE AS THE UPPER WAVE IS NOT VERY DEEP. THUS
RETURNED HIS/LOS TUESDAY/WEDNESDAY TO WHERE THEY WERE OVER THE
WEEKEND.

.LONG TERM...
UPPER RIDGE AND SURFACE HIGH MOVE ACROSS THE SOUTHEAST INTO THE
WEEKEND. THEN ANOTHER UPPER WAVE MOVES ACROSS...ACCOMPANIED BY A
FRONT...BUT MODEL RESOLUTION NOT CLEAR...SO LEFT DRY FOR PERIOD.
LATER RUNS MAY BECOME MORE DEFINED AND INDICATE THE NEED FOR PRECIP
SUNDAY FORWARD..BUT WILL WAIT UNTIL LATER SHIFTS TO INJECT.
TEMPERATURES RETURN TO SEASONAL VALUES..SO OVERALL LITTLE CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     65 81 63 80 / 80 10 10 10
ATHENS      66 81 62 81 / 99 50 10 10
GAINESVILLE 65 79 61 79 / 99 50 10 10
ROME        66 83 60 82 / 50 10 10 10
COLUMBUS    68 85 67 84 / 50 10 10 10
MACON       68 85 65 85 / 80 10 10 10
&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR MOST OF EAST GEORGIA THROUGH TONIGHT.
WIND ADVISORY FOR MOST OF CENTRAL AND NORTH GEORGIA UNTIL MIDNIGHT.
&&

In the hours before

Special weather statement, Sep 27, 11:45 AM EST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1245 PM EDT MON SEP 27 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-280800-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1245 PM EDT MON SEP 27 2004

...GUSTY WINDS AND HEAVY RAINFALL FROM REMNANTS OF TROPICAL STORM
JEANNE IMPACTING PORTIONS OF NORTH AND CENTRAL GEORGIA...

REMNANTS OF TROPICAL STORM JEANNE HAVE SPREAD ACROSS PORTIONS OF
NORTH AND CENTRAL GEORGIA THIS AFTERNOON BRINGING GUSTY WINDS AND
HEAVY RAINFALL. THE STORM IS EXPECTED TO TRACK NORTHEAST INTO SOUTH
CAROLINA TONIGHT...GRADUALLY DIMINISHING RAINFALL AND WIND FROM
SOUTHWEST TO NORTHEAST.

...HIGH WIND POTENTIAL...
GUSTY WINDS WILL CONTINUE ACROSS MOST OF CENTRAL GEORGIA AND PARTS
OF NORTH GEORGIA INTO THIS EVENING.  WINDS OF 20 TO 30 MPH WITH
GUSTS UP TO 40 MPH CAN BE EXPECTED...ESPECIALLY SOUTH AND EAST OF A
LINE FROM LA GRANGE...TO ATLANTA...TO BLAIRSVILLE. WITH THE WET
SOILS...THESE GUSTY WINDS MAY BLOW DOWN TREES AND CREATE SCATTERED
POWER OUTAGES INTO THIS EVENING.

...FLOOD POTENTIAL...
THE HEAVIEST RAIN IS EXPECTED TO FALL MAINLY EAST OF A LINE FROM
NEAR AMERICUS TO MACON TO ATHENS WITH STORM TOTAL AMOUNTS GENERALLY
BETWEEN 2 TO 4 INCHES OF RAIN WITH ISOLATED 6 INCH AMOUNTS POSSIBLE.
WITH RAINFALL AMOUNTS IN THIS RANGE ACROSS THE WATCH AREA...MINOR
FLOODING IS POSSIBLE. FLOODING OF SMALL CREEKS AND STREAMS AND
PONDING OF WATER ON ROADWAYS OR POOR DRAINAGE AREAS MAY OCCUR.

STAY TUNED TO NOAA WEATHER RADIO...WEATHER.GOV OR YOUR LOCAL MEDIA
FOR FURTHER UPDATES.

JCD
Special weather statement, Sep 27, 3:01 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 PM EDT MON SEP 27 2004

GAZ062-074>076-085-086-272000-
EMANUEL-GLASCOCK-JEFFERSON-JOHNSON-WARREN-WASHINGTON-
401 PM EDT MON SEP 27 2004

...TORNADO WATCH NUMBER 843 HAS BEEN CANCELLED FOR PORTIONS OF EAST
CENTRAL GEORGIA...

TORNADO WATCH NUMBER 843 THAT WAS IN EFFECT FOR...WARREN...
GLASCOCK...JEFFERSON...WASHINGTON...EMANUEL AND JOHNSON COUNTIES HAS
BEEN CANCELLED.
Special weather statement, Sep 27, 3:08 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EDT MON SEP 27 2004

GAZ062-074>076-085-086-272100-
EMANUEL-GLASCOCK-JEFFERSON-JOHNSON-WARREN-WASHINGTON-
408 PM EDT MON SEP 27 2004

...TORNADO WATCH NUMBER 843 HAS BEEN CANCELLED FOR PORTIONS OF EAST
CENTRAL GEORGIA...

TORNADO WATCH NUMBER 843 THAT WAS IN EFFECT FOR...WARREN...
GLASCOCK...JEFFERSON...WASHINGTON...EMANUEL AND JOHNSON COUNTIES HAS
BEEN CANCELLED.
Special weather statement, Sep 27, 5:08 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 PM EDT MON SEP 27 2004

GAZ006-008-009-015-016-023>025-272345-

608 PM EDT MON SEP 27 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG...GUSTY WINDS IN
JACKSON...BANKS...HALL...LUMPKIN...WHITE...UNION...TOWNS AND FANNIN
COUNTIES UNTIL 745 PM EDT...

AT 601 PM EDT...A LEADING EDGE OF A HEAVY RAIN BAND ASSOCIATED WITH
THE REMNANTS OF HURRICANE JEANNE WILL SPREAD NORTHWEST ACROSS THE
AREA DURING THE NEXT 1 TO 2 HOURS. SUSTAINED NORTH TO NORTHEAST
WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 45 CAN BE EXPECTED WITHIN
THIS RAINBAND. THIS WILL LIKELY RESULT IN SOME DOWNED TREES AND
POWER LINES ACROSS THE AREA DURING THE NEXT 1 TO 2 HOURS.
CONSEQUENTLY...POWER OUTAGES MAY RESULT IN SOME AREAS.

IN ADDITION...VERY HEAVY RAIN WILL ACCOMPANY THIS RAIN BAND...ON THE
ORDER OF 2 INCHES PER HOUR. THIS MAY RESULT IN LOCALIZED FLOODING OF
STREETS...SMALL CREEKS...AND STREAMS.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB

The radar

The Atlanta radar (KFFC), 83 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Gwinnett

When
September 27, 5:36 PM EST to 8:00 PM EST
Where
Gwinnett County, Norcross
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The Atlanta Journal-Constitution reported that nearly 3 inches of rain fell during the evening hours. Sixteen to 20 apartments that were under renovation were flooded and sustained heavy damage when roof damage allowed water to leak into the apartments. Seventy-five to 100 residents had to evacuate as a result.

Flash Flood, Fulton

When
September 27, 7:00 PM EST to September 28, 1:00 AM EST
Where
Fulton County, North Portion
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

The Fulton County Emergency Management Director reported major flooding was once again observed along Peachtree and Nancy Creeks across the northern portion of Atlanta. This information was confirmed by readings from National Weather Service river gages on the creeks. This was the second time in just 10 days that these creeks rose to record/historical levels. Peachtree Creek rose to 20.6 feet, well above the flood stage of 17 feet and within just two feet of the record stage reached just 10 days earlier during the remnants of Hurricane Ivan. Nancy Creek rose to 12.5 feet, also above its flood stage of 11 feet. Major flooding affected many roads and homes, many of which were the same ones affected just 10 days prior. Biscayne and Wesley Road were flooded along with Woodward Way. The Colonial Homes and Peachtree Apartments were flooded. Several homes in Buckhead were also flooded. A number of evacuations and rescues were required. The Bobby Jones Golf Course was also flooded. Flooding was also observed on Proctor Creek west of Atlanta. All of this flooding was the result of heavy rain which persisted on the northwest side of the remnants of Hurricane Jeanne as it moved through East Central Georgia.

Flash Flood, De Kalb

When
September 27, 7:00 PM EST to September 28, 1:00 AM EST
Where
De Kalb County, Northwest Portion
Property damage
$1.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

The DeKalb County Emergency Management Director reported major flooding was once again observed along Peachtree and Nancy Creeks across the northern portion of Atlanta. This information was confirmed by National Weather Service river gages on these creeks. The creek was within two feet of the record stage reached just 10 days earlier during the remnants of Hurricane Ivan. Major flooding affected many roads and homes, many of which were the same ones affected just 10 days prior. The Peachtree Apartments were flooded. Several evacuations and rescues were required. All of this flooding was the result of heavy rain which persisted on the northwest side of the remnants of Hurricane Jeanne as it moved through East Central Georgia.

Heavy Rain, Cobb

When
September 27, 8:30 PM EST
Where
Cobb County, Smyrna
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

The East Cobb Neighbor reported that very heavy rain caused an awning at a shopping center in Smyrna to collapse. Debris from the damaged awning was spread across the sidewalk.

Flash Flood, Cobb

When
September 27, 9:17 PM EST to September 28, 1:00 AM EST
Where
Cobb County, Marietta
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

The East Cobb Neighbor reported that several homes in Marietta sustained damage from moderate to major flooding from heavy rain associated with the remnants of Hurricane Jeanne.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427502, 5426202, 5427445, 5427501, 5427500.